Case 27 – Looking a Little Flush…

Case #27: Looking a Little Flush…
Author: Jami Hickey, MD
Peer Reviewer: Michael Wahl, MD

A 26 year old male presents to the ED with a chief complaint of a diffuse rash. The rash started 30 minutes prior to arrival and became very diffuse, pruiritic, and warm. He denies throat or tongue swelling, shortness of breath, or a prior history of similar rash.

Vitals: Temp: 98.7, BP: 100/65, HR: 95, RR: 20, O2 Sat: 100% on RA

On examination, he appears flushed diffusely on his face, neck and chest, and is mildly diaphoretic.

On further prompting, he states that he was supposed to have a urine drug screen tomorrow for a new job. He smokes marijuana and a friend told him to take a “vitamin” to try to make sure his drug screen was negative. The patient does not remember the name.

What vitamin is probably responsible for the patient’s symptoms?
How does this vitamin produce the above effects?
What is the treatment for this toxicity?
What adverse effects can be seen at higher doses and what is the treatment?
What other vitamins are known to cause significant toxicity?

References:

Alsheikh-Ali AA, Karas RH. The safety of niacin in the US Food and Drug Administration adverse event reporting database. Am J Cardiol. 2008 Apr 17;101(8A):9B-13B.

Daul AM, Beuhler MC. Niacin toxicity resulting from urine drug test evasion. J Emerg Med. 2011 Sep;41(3):e65-8.

Return to Case List